Birth Defects Link With ACE Inhibitor Use, FDA Reports

by Medindia Content Team on  June 8, 2006 at 4:59 PM Hypertension News
RSS Email Print This Page Comment bookmark
Font : A-A+

Birth Defects Link With ACE Inhibitor Use, FDA Reports
Taking ACE inhibitor, a common BP medication during first trimester of pregnancy have greater risk of developing birth defects in babies - The Food and Drug Administration reports from data collected by researchers at Vanderbilt University Medical Center.

The study, led by William Cooper, M.D., M.P.H., associate professor of Pediatrics at the Monroe Carell Jr. Children's Hospital at Vanderbilt, found infants born to mothers who took angiotensin converting enzyme inhibitors (ACE inhibitors) during the first trimester of pregnancy had an increased risk of major birth defects, compared with infants whose mothers did not take these medications.

Out of 29,507 infants whose TennCare records were examined for the study, 209 were exposed to ACE inhibitors in the first trimester only. When those babies were compared to the rest of the population, including babies exposed to other types of antihypertensive medications, they had more than double the risk of major birth defects, especially of the heart and central nervous system.

Cooper is first author on the study, which includes co-authors from the Departments of Pediatrics, Preventive Medicine and Biostatistics.

'We knew ACE inhibitors were a possible cause of adverse fetal outcomes when exposure occurred later in pregnancy, but it has not been well studied in the first trimester,' Cooper said. 'We were very surprised that even after controlling for other risk factors, the TennCare records we examined showed a clear increase in a broad range of birth defects following first-trimester-only exposures.'

This research is important because of an increase in the number of women of childbearing age who develop high blood pressure and are prescribed ACE inhibitors. These drugs already carry a warning that they may cause injury and even death to the developing fetus when used during the second and third trimesters of pregnancy. The warning states that a woman should discontinue use of ACE inhibitors as soon as possible once she becomes pregnant.

Cooper and his co-authors performed this research within the Child and Adolescent Health Research Unit at the Children's Hospital. The study was jointly funded by the FDA and Vanderbilt's Center for Education and Research on Therapeutics, which is funded through the Department of Health and Human Services' Agency for Healthcare Research and Quality.

Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Achondroplasia Club Foot Birth Defect - Genetic Birth Defects Drug-Induced Birth Defects Environmental Birth Defects Birth defects - Infections Multifactorial Birth Defects Birth Defect - Structural Defects Turner Syndrome 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Advertisement
Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

Advertisement

News Category

News Archive